Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

An isometrically universal Banach space induced by a non-universal Boolean algebra


Authors: Christina Brech and Piotr Koszmider
Journal: Proc. Amer. Math. Soc. 144 (2016), 2029-2036
MSC (2010): Primary 46B25, 03E35, 54D30
DOI: https://doi.org/10.1090/proc/12862
Published electronically: September 9, 2015
MathSciNet review: 3460164
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a Boolean algebra $ A$, we construct another Boolean algebra $ B$ with no uncountable well-ordered chains such that the Banach space of real-valued continuous functions $ C(K_A)$ embeds isometrically into $ C(K_B)$, where $ K_A$ and $ K_B$ are the Stone spaces of $ A$ and $ B$, respectively. As a consequence we obtain the following: If there exists an isometrically universal Banach space for the class of Banach spaces of a given uncountable density $ \kappa $, then there is another such space which is induced by a Boolean algebra which is not universal for Boolean algebras of cardinality $ \kappa $. Such a phenomenon cannot happen on the level of separable Banach spaces and countable Boolean algebras. This is related to the open question of whether the existence of an isometrically universal Banach space and of a universal Boolean algebra are equivalent on the nonseparable level (both are true on the separable level).


References [Enhancements On Off] (What's this?)

  • [1] D. Amir and B. Arbel, On injections and surjections of continuous function spaces, Israel J. Math. 15 (1973), 301-310. MR 0397380 (53 #1239)
  • [2] Christina Brech and Piotr Koszmider, On universal Banach spaces of density continuum, Israel J. Math. 190 (2012), 93-110. MR 2956234, https://doi.org/10.1007/s11856-011-0183-5
  • [3] Christina Brech and Piotr Koszmider, On universal spaces for the class of Banach spaces whose dual balls are uniform Eberlein compacts, Proc. Amer. Math. Soc. 141 (2013), no. 4, 1267-1280. MR 3008874, https://doi.org/10.1090/S0002-9939-2012-11390-5
  • [4] Christina Brech and Piotr Koszmider, $ \ell _\infty $-sums and the Banach space $ \ell _\infty /c_0$, Fund. Math. 224 (2014), no. 2, 175-185. MR 3180586, https://doi.org/10.4064/fm224-2-3
  • [5] Alan Dow and Klaas Pieter Hart, $ \omega ^*$ has (almost) no continuous images, Israel J. Math. 109 (1999), 29-39. MR 1679586 (2000d:54031), https://doi.org/10.1007/BF02775024
  • [6] Alan Dow and Klaas Pieter Hart, The measure algebra does not always embed, Fund. Math. 163 (2000), no. 2, 163-176. MR 1752102 (2001g:03089)
  • [7] Alan Dow and Klaas Pieter Hart, A universal continuum of weight $ \aleph $, Trans. Amer. Math. Soc. 353 (2001), no. 5, 1819-1838. MR 1707489 (2001g:54037), https://doi.org/10.1090/S0002-9947-00-02601-5
  • [8] A. Dow, PFA and complemented subspaces of $ \ell _\infty /c_0$, Preprint, July 2014.
  • [9] Mirna Džamonja, Isomorphic universality and the number of pairwise nonisomorphic models in the class of Banach spaces, Abstr. Appl. Anal. , posted on (2014), Art. ID 184071, 11. MR 3214408, https://doi.org/10.1155/2014/184071
  • [10] A. S. Esenin-Volpin, On the existence of a universal bicompactum of arbitrary weight, Doklady Akad. Nauk SSSR (N.S.) 68 (1949), 649-652 (Russian). MR 0031534 (11,165h)
  • [11] Marián Fabian, Petr Habala, Petr Hájek, Vicente Montesinos Santalucía, Jan Pelant, and Václav Zizler, Functional analysis and infinite-dimensional geometry, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 8, Springer-Verlag, New York, 2001. MR 1831176 (2002f:46001)
  • [12] W. Holsztyński, Continuous mappings induced by isometries of spaces of continuous function, Studia Math. 26 (1966), 133-136. MR 0193491 (33 #1711)
  • [13] Thomas Jech, Set theory, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2003. The third millennium edition, revised and expanded. MR 1940513 (2004g:03071)
  • [14] Sabine Koppelberg, Handbook of Boolean algebras. Vol. 1, North-Holland Publishing Co., Amsterdam, 1989. Edited by J. Donald Monk and Robert Bonnet. MR 991565 (90k:06002)
  • [15] P. Koszmider, Universal objects and associations between classes of Banach spaces and classes of compact spaces. pp. 93-115. In Selected Topics in Combinatorial Analysis, eds., M. Kurilic, S. Todorcevic, Sbornik Radova, 17(25). Matematicki Institut SANU, Beograd, 2015.
  • [16] I. I. Parovičenko, On a universal bicompactum of weight $ \aleph $, Dokl. Akad. Nauk SSSR 150 (1963), 36-39. MR 0150732 (27 #719)
  • [17] Saharon Shelah and Alex Usvyatsov, Banach spaces and groups--order properties and universal models, Israel J. Math. 152 (2006), 245-270. MR 2214463 (2007a:03041), https://doi.org/10.1007/BF02771986
  • [18] Stevo Todorčević, Gaps in analytic quotients, Fund. Math. 156 (1998), no. 1, 85-97. MR 1610488 (99i:03059)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46B25, 03E35, 54D30

Retrieve articles in all journals with MSC (2010): 46B25, 03E35, 54D30


Additional Information

Christina Brech
Affiliation: Departamento de Matemática, Instituto de Matemática e Estatística, Universidade de São Paulo, Caixa Postal 66281, 05314-970, São Paulo, Brazil
Email: brech@ime.usp.br

Piotr Koszmider
Affiliation: Institute of Mathematics, Polish Academy of Sciences, ul. Śniadeckich 8, 00-656 Warszawa, Poland
Email: piotr.koszmider@impan.pl

DOI: https://doi.org/10.1090/proc/12862
Received by editor(s): May 18, 2015
Received by editor(s) in revised form: May 21, 2015
Published electronically: September 9, 2015
Additional Notes: The first author was partially supported by FAPESP grant (2012/24463-7) and by CNPq grant (307942/2012-0).
The research of the second author was partially supported by grant PVE Ciência sem Fronteiras - CNPq (406239/2013-4).
Communicated by: Mirna Džamonja
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society